Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 61, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 1998, 6:20 AM CDT for McPherson County, Saline County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1998, 6:20 AM CDT (11:20 UTC)
- Expired
- May 15, 1998, 7:25 AM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
378 WUUS1 KICT 151121 RRA SVRICT KSC113-169-151225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 620 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN CENTRAL KANSAS SALINE COUNTY IN CENTRAL KANSAS * UNTIL 725 AM CDT * AT 618 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF SALINA NEAR FALUN...MOVING TO THE NORTH AT 40 MPH. A SEVERE THUNDERSTORM WAS ALSO LOCATED NEAR HESSTON MOVING TO THE NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALINA BAVARIA SMOLAN MENTOR MCPHERSON MOUNDRIDGE WINDS IN EXCESS OF 80 MPH HAVE BEEN REPORTED WITH THESE STORMS THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. URBAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:47 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 15, 2:47 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 247 AM CDT FRI MAY 15 1998 MAIN FCST PROBLEM TO BE TSTM CHANCES IN THE SHORT TERM. AREA OF CONVECTION OVER PORTIONS OF CWA ON THE WANE AFTER PRODUCING 60-70 MPH WINDS EARLIER THIS MORNING. A BRIEF RESPITE FOR A FEW HOURS WITH ANOTHER ROUND LIKELY LATER THIS MORNING AS MAIN UPPER SYSTEM KICKS OUT. LATEST SFC ANALYS SHOWING COLD FRONT INTO NEBRASKA WITH DRY LINE ACROSS WRN KANSAS INTO WRN TX. WITH DRY LINE MVG EWD TODAY AND PLENTY OF INSTABILITY...WL KEEP POPS RATHER HIGH AND MENTION POSSIBILITY OF SVR IN THE ZONES. APPRS NEW WATCH WILL SOON BE ISSUED FOR MOST OF THE CWA. REST OF THE FCST PERIOD LOOKS RATHER QUIET. FRONTAL BOUNDARY TO MOVE THROUGH PUSHING HIGHER MSTR OFF TO THE EAST WITH HIGH SETTLING IN BY 48 HRS. TEMPERATURES NOT EXPECTED TO DROP OFF A LOT WITH H8 THERMAL RIDGE BEGINNING TO MOVE IN BY THE END OF THE PERIOD. ONLY MINOR CHANGES TO EXTENDED PERIOD WITH SLIGHTLY WARMER TEMPS ON SUNDAY. MRU FCSTID = 16 ICT 84 55 83 62 / 60 0 0 0 HUT 82 54 82 61 / 60 0 0 0 EWK 82 55 83 62 / 60 0 0 0 EQA 83 56 83 61 / 60 0 0 0 WLD 84 56 84 62 / 60 0 0 0 RSL 79 52 82 59 / 60 0 0 0 GBD 79 53 82 59 / 60 0 0 0 SLN 81 53 83 61 / 60 0 0 0 MPR 81 53 82 61 / 60 0 0 0 CFV 86 56 84 61 / 50 0 0 0 CNU 85 56 84 59 / 50 0 0 0 K88 85 56 84 59 / 50 0 0 0 .ICT...NONE.
In the hours before
Local storm report, May 15, 2:55 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
255 AM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1227 AM 4 NE GREAT BEND KS 60 MPH TSTM GUST
05/15/98 BARTON BLEW OUT WINDOWS OF HOUSE
AGTAP SPOTTER
1232 AM 6 NE GREAT BEND KS 67 MPH TSTM GUST
05/15/98 BARTON MEASURED WIND GUST
AGTAP SPOTTER
1236 AM 3 N ALBERT KS 60 MPH TSTM GUST
05/15/98 BARTON ESTIMATED WIND GUST
COOP OBSERVER
1239 AM ALDEN KS 75 MPH TSTM GUST
05/15/98 RICE ESTIMATED WIND GUST
COUNTY SHERIFF
1241 AM 1 NE GENESEO KS 70 MPH TSTM GUST
05/15/98 ELLSWORTH MEASURED WIND GUST
AGTAP SPOTTER
1247 AM 3 N ALBERT KS 70 MPH TSTM GUST
05/15/98 BARTON ESTIMATED WIND GUST
COOP OBSERVER
1253 AM RUSSELL KS 60 MPH TSTM GUST
05/15/98 RUSSELL ESTIMATED WIND GUST
COUNTY SHERIFF
0100 AM GREAT BEND KS WIND DAMAGE
05/15/98 BARTON WINDS BLEW OUT STORE FRONT
WINDOWS DOWNTOWN/UPROOTED
A LARGE TREE/WINDS BLEW
OVER A LIGHT STANDARD AT
ALTHETIC FIELD
REPORTED BY AGTAP SPOTTER
0100 AM BUSHTON KS WIND DAMAGE
05/15/98 RICE LARGE TREE LIMBS DOWNED
SOME TREES UPROOTED
COUNTY DISPATCH
0101 AM SYLVAN GROVE KS 75 MPH TSTM GUST
05/15/98 LINCOLN ESTIMATED WIND GUST WHICH
DOWNED LARGE TREE LIMBS
COOP OBSERVER
0110 AM RUSSELL KS 67 MPH TSTM GUST
05/15/98 RUSSELL WIND GUST MEASURED BY KSN
WEATHERLAB SITE
KEDSpecial weather statement, May 15, 3:42 AM CDT, 2 hours 38 minutes before
KSZ032-033-047>051-150915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 342 AM CDT FRI MAY 15 1998 ...TORNADO WATCH NUMBER 346 HAS BEEN CANCELLED FOR CENTRAL KANSAS... TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR CENTRAL KANSAS UNTIL 5 AM HAS BEEN CANCELLED. COUNTIES NO LONGER INCLUDED IN THE WATCH ARE: BARTON RUSSELL LINCOLN ELLSWORTH RICE SALINE MCPHERSON THE THREAT OF SEVERE WEATHER HAS DIMINSHED OVER CENTRAL KANSAS. DAVIS
Special weather statement, May 15, 3:42 AM CDT, 2 hours 38 minutes before
KSZ032-033-047>051-150915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 342 AM CDT FRI MAY 15 1998 ...TORNADO WATCH NUMBER 346 HAS BEEN CANCELLED FOR CENTRAL KANSAS... TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR CENTRAL KANSAS UNTIL 5 AM HAS BEEN CANCELLED. COUNTIES NO LONGER INCLUDED IN THE WATCH ARE: BARTON RUSSELL LINCOLN ELLSWORTH RICE SALINE MCPHERSON THE THREAT OF SEVERE WEATHER HAS DIMINSHED OVER CENTRAL KANSAS. DAVIS
Special weather statement, May 15, 4:56 AM CDT, 1 hour 24 minutes before
KSZ052-067-068-082-083-091-092-151030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 456 AM CDT FRI MAY 15 1998 ...TORNADO WATCH NUMBER 346 HAS EXPIRED AT 5 AM FOR SOUTH CENTRAL KANSAS... TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR SOUTH CENTRAL KANSAS UNTIL 5 AM HAS EXPIRED. COUNTIES NO LONGER INCLUDED IN THE WATCH ARE: RENO HARVEY MARION KINGMAN SEDGWICK HARPER SUMNER THE THREAT OF TORNADOES HAS ENDED OVER SOUTH CENTRAL KANSAS. DAVIS
Special weather statement, May 15, 4:56 AM CDT, 1 hour 24 minutes before
KSZ052-067-068-082-083-091-092-151030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 456 AM CDT FRI MAY 15 1998 ...TORNADO WATCH NUMBER 346 HAS EXPIRED AT 5 AM FOR SOUTH CENTRAL KANSAS... TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR SOUTH CENTRAL KANSAS UNTIL 5 AM HAS EXPIRED. COUNTIES NO LONGER INCLUDED IN THE WATCH ARE: RENO HARVEY MARION KINGMAN SEDGWICK HARPER SUMNER THE THREAT OF TORNADOES HAS ENDED OVER SOUTH CENTRAL KANSAS. DAVIS
Special weather statement, May 15, 5:42 AM CDT, 38 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-151115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 542 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. DAVIS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 63 min |
| May 15, 12:52 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell, Saline | 63 min |
| May 15, 5:21 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 15, 5:35 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| May 15, 5:39 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
| May 15, 5:56 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
| May 15, 6:06 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| May 15, 6:16 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 64 min |
| May 15, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 59 min |
| May 15, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
| May 15, 8:52 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.